DASH score calculator
Thirty items about the arm as a single unit — shoulder, elbow, wrist and hand together — scored 1 to 5 and converted to a 0–100 disability figure. Higher is worse.
Thirty items, each scored 1 (no difficulty) to 5 (unable). Up to three may be left blank; a fourth blank invalidates the score.
- 1Open a tight or new jar
- 2Write
- 3Turn a key
- 4Prepare a meal
- 5Push open a heavy door
- 6Place an object on a shelf above your head
- 7Do heavy household chores
- 8Garden or do yard work
- 9Make a bed
- 10Carry a shopping bag or briefcase
- 11Carry a heavy object over 10 lb
- 12Change a lightbulb overhead
- 13Wash or blow dry your hair
- 14Wash your back
- 15Put on a pullover sweater
- 16Use a knife to cut food
- 17Recreational activities needing little effort
- 18Recreational activities taking force through the arm
- 19Recreational activities moving your arm freely
- 20Manage transport needs
- 21Sexual activities
- 22Interference with social activities
- 23Limited work or daily activities
- 24Arm, shoulder or hand pain
- 25Pain when performing a specific activity
- 26Tingling (pins and needles)
- 27Weakness
- 28Stiffness
- 29Difficulty sleeping because of pain
- 30Feeling less capable, confident or useful
DASH score, 0–100
0.0
0 items left blank. Higher is worse: this reading is little disability.

The arm as one limb
DASH was built on the premise that the upper limb functions as a unit, so the same instrument serves a rotator cuff, a lateral epicondyle and a scaphoid. That is its strength for tracking an episode and its weakness for comparing two very different pathologies: it answers “how is the arm?”, not “how is the shoulder?”.
The missing-item rule is strict
Up to three items may be left blank and the mean is taken over what remains. A fourth blank and there is no score at all — not a lower one. Check the sheet before the patient leaves the room, because chasing an unanswered question by phone rarely works.
QuickDASH, and when to use it
The eleven-item QuickDASH exists for the same reason every short form exists: completion. It tracks the full instrument closely enough for routine follow-up and is the better choice if your patients are quietly abandoning the long version. Do not mix the two within one episode — pick a version at the evaluation and stay on it.
Pair it with a pain number
A DASH score falling while the pain rating holds is a good week — the arm is being used more. The reverse, pain down and DASH flat, is usually avoidance. Record both at evaluation, at the re-examination, and at discharge; the plan of care is where the target value belongs.
Red flag — refer out
A questionnaire does not screen. Night pain, a mass, unexplained weight loss or progressive weakness in the limb go to a physician regardless of what the score says.
The DASH is published by the Institute for Work & Health. The item wording here is paraphrased for reference; use the official form for clinical use and observe its licence.
Sources
- Institute for Work & Health — the DASH Outcome Measure — 30-item self-report questionnaire, developed with the American Academy of Orthopaedic Surgeons · read 2026-09-04
- Institute for Work & Health — DASH scoring instructions — disability/symptom section: 30 items scored 1–5 · read 2026-09-04
- Hudak PL, Amadio PC, Bombardier C. Development of an upper extremity outcome measure: the DASH. Am J Ind Med. 1996;29(6):602–608 · read 2026-09-04
Keep reading
Home Exercise Program Builder
Build a printable home programme with sets, reps, holds and band tension.
Range of Motion Chart
Normal ROM by joint and plane, with the measured value scored against it.
Pain Scale
An interactive 0-10 numeric rating scale with the wording each anchor uses.
Borg RPE Scale
The 6-20 and 0-10 Borg scales side by side, with a target zone readout.